EMAIL TO A FRIEND COMMENT

 

Compounded Eye Injections Lead To Serious Vision Problems


On July 28, 2017, the FDA announced that it had received adverse event reports on April 5 and June 1, 2017, concerning at least 43 patients who were administered intravitreal (eye) injections of a drug containing triamcinolone (steroid) and moxifloxacin (anti-infective) compounded by Guardian Pharmacy Services in Dallas, Texas. The patients were administered Guardian’s product at the end of a cataract surgery procedure at the PRG Dallas Ambulatory Surgery Center in Dallas, Texas, by physicians affiliated with the Key Whitman Eye Center, and at the Park Central Surgical Center in Dallas, Texas, by physicians affiliated with Tylock-George Eye Care.

 

According to information received from Park Central, Guardian’s product was injected into the vitreous of the eye at the end of the cataract surgery procedure. The purpose of the injection was to provide post-operative prophylaxis for ocular inflammation and endophthalmitis, severe inflammation of the tissues inside the eye typically due to bacterial infection, with the expectation that the patient would not need to use post-operative eye drops. Over the course of several months, patients developed various symptoms, including vision impairment (blurred or decreased vision), poor night vision, loss of color perception, photophobia (light sensitivity), glare, halos, flashing lights, ocular discomfort, pain, loss of balance, headaches, and/or nausea. A number of the symptoms were not exhibited until at least one month postoperatively.

 

During follow-up examinations of the Park Central patients, physicians observed that the patients had diminished visual function involving both visual acuity and visual fields. Optical coherence tomography, a noninvasive imaging test that uses light waves to take cross-section pictures of the retina, initially showed macular edema (swelling), which was followed in some cases by retinal degeneration. While the symptoms reportedly improved in some patients over the five-month post-operative period, a number of patients remain with a significant reduction in best-corrected visual acuity and visual fields.

 

See the FDA Safety Alert

 

See the FDA Alert to Health Professionals

 

See also Medical Law Perspectives Report: Injuries Resulting From Laser Procedures: Risks for Physicians, Technicians, and Manufacturers

 

See also Medical Law Perspectives Report: When Cataract Treatment Creates More Harm Than Cure: Malpractice Liability Issues

 

See the Medical Law Perspectives Blog: LASIK: Evaluate Pre-Op Patients Thoroughly with an Eye towards Potential Litigation

 

 

REPRINTS & PERMISSIONS COMMENT